Wyoming, 2004

Damaging Wind in Wyoming, July 7, 2004

July 7, 2004 · NWS RIW · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 7, 1:51 PM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 7, 1:51 PM MST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE RIVERTON WY
251 PM MDT WED JUL 7 2004

.TONIGHT THROUGH SATURDAY...
MAIN CONCERN THIS EVENING WILL BE ISOLATED HIGH BASED WIND PRODUCING
THUNDERSTORMS IN THE SOUTHWEST AND FRONTAL BOUNDARY THUNDERSTORMS IN
THE NORTH. ISOLATED STORMS ALREADY GOING IN THE SOUTHWEST AND JUST
HEADING TOWARD YELLOWSTONE ATTM. COLD FRONT AND JET SUPPORT (RIGHT
ENTRANCE REGION) SHOULD PROVIDE FOR A SWATH OF SHOWERS AND SOME
THUNDERSTORMS ACROSS THE NORTH THIS EVENING AND MAYBE INTO EARLY
MORNING. WEAK DISTURBANCE/DEFORMATION AXIS WILL EDGE INTO SWRN WY
THIS EVENING AND JUST GRADUALLY DIE OUT ACROSS THE SOUTH OVERNIGHT.
COULD SEE SOME LINGERING WEAK CONVECTION INTO THE EARLY MORNING BUT
PROBABLY NOT MUCH MORE THAN SPRINKLES BY THEN. COLD FRONT SWEEPS
THROUGH THE WEST EARLY THIS EVENING WITH NORTHERLY PUSH COMING INTO
THE NORTHEAST LATER THIS EVENING AND DYING OUT ACROSS NATRONA OR
EASTERN FREMONT COUNTY TOWARDS MORNING. IT LOOKS LIKE FRONT WILL
ERODE BACK TO OUR ERN BORDER BY AFTERNOON WITH DRIER WESTERLY AIR
COVERING MUCH OF THE AREA. WILL CONFINE THUNDERSTORMS TO THE FAR
SOUTH AND EAST PORTIONS. PSEUDO MONSOONAL FLOW DEVELOPS LATER FRIDAY
INTO SATURDAY WITH INCREASING MID AND HIGH LEVEL MOISTURE MOVING UP
FROM THE DESERT SOUTHWEST. EMBEDDED DISTURBANCES COULD PROVIDE SOME
ADDED PUNCH FRIDAY EVENING INTO SATURDAY. FOR NOW...WILL GENERALLY
FOCUS ON INCREASING CHANCE OF THUNDERSTORMS IN THE SOUTHWEST AND
NEARBY MOUNTAINS LATE IN THE DAY FRIDAY AND INTO SATURDAY.

STILL WAITING FOR OUR FIRST 90 IN RIVERTON THIS SUMMER. TODAY WOULD
TIE THE RECORD FOR THE LATEST TO EVER HIT 90 IN TOWN. AS OF THIS
WRITING...WEVE HIT 89.

.SATURDAY NIGHT THROUGH WEDNESDAY...
TRANSITION TO A MID-SUMMER PATTERN EMERGES AS HIGH OVER SOUTHEASTERN
U.S. RETROGRADES BACK INTO FOUR CORNERS AREA BY THE END OF THE
PERIOD.  SUB-TROPICAL JET FROM CENTRAL CALIFORNIA TO NORTHERN ROCKIES
TO REMAIN OVER AREA MOST OF THE PERIOD WHICH WILL IN ALL LIKELIHOOD
HAVE NUMEROUS SHORT-WAVES IN THE FLOW.  BEST MOISTURE AND INSTABILITY
PROGGED TO BE EAST OF A RKS-CPR-COD LINE THROUGH MONDAY WHERE WILL
HAVE SLIGHT CHANCE POPS IN 18Z-06Z TIMEFRAME.  AS HIGH BUILDS INTO
FOUR CORNERS LATE IN THE PERIOD MOST CONVECTION SHOULD BE CONFINED TO
LOCAL CONVERGENCE AREAS. SHOULD ALSO SEE A LOT MORE 90F PLUS READINGS
AROUND BY EARLY NEXT WEEK AND FIRE DANGER BEGINNING TO CREEP INTO THE
PICTURE.  THOSE COOL..WET DAYS OF JUNE AND EARLY JULY WERE FUN WHILE
THEY LASTED...BRING ON THE MONSOON SOON.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SKRBAC/AEM
Hazardous weather outlook, Jul 7, 4:00 AM MST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT WED JUL 7 2004

WYZ001>020-022>030-081100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT WED JUL 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS
NORTHERN AND SOUTHWEST WYOMING.  A FEW STORMS NEAR THE MONTANA BORDER
MAY APPROACH SEVERE THRESHOLDS WITH HAIL AND STRONG WIND GUSTS.
THE MAIN HAZARD FROM ISOLATED THUNDERSTORMS ACROSS SOUTHWEST
WYOMING THIS AFTERNOON WILL BE OUTFLOW WIND GUSTS UP TO 60 MILES PER
HOUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED ACROSS NORTHERN AND SOUTHWEST WYOMING THIS
AFTERNOON AND EVENING.

AEM

The radar

The Riverton/Lander radar (KRIW), 223 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sweetwater

When
July 7, 5:50 PM MST
Where
Sweetwater County, 20 mi SSW of Green River
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
41.250, -109.617

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411418.